Benzodiazepine Overdose

When used as directed, benzodiazepines such as Xanax and Valium are generally safe and well tolerated. When taken in large amounts or mixed with other substances, the drugs can turn deadly. Excessive sedation, clammy skin and slow breathing are all signs of a benzo overdose.
Topics On this page
| | 19 sources

If you believe someone has overdosed on a benzodiazepine, call 911 immediately. You can also call the national toll-free Poison Help hotline at 1-800-222-1222 for instructions on how to help an overdose victim.

Benzodiazepines are sedatives that are often used to relieve anxiety, induce sleep and prevent seizures. Benzodiazepines, or “benzos” as they’re often called, produce these effects by slowing the central nervous system.

Benzos are relatively safe drugs when used as directed. That’s one reason they’re so widely prescribed. But taking large doses of benzodiazepines or mixing the drugs with other central nervous system depressants can lead to coma, respiratory depression and death.

Benzo overdoses have been on the rise. In 2013, benzodiazepines such as Xanax and Valium were involved in 31 percent of nearly 23,000 of the nation’s fatal prescription drug overdoses. That’s a 500 percent increase since the late 1990s.

Of particular concern is an increase in deadly overdoses among patients aged 65 and older.

Benzodiazepine Overdose Symptoms

The key sign of a benzo overdose is excessive sedation. A person who has overdosed on a benzo may be very hard to rouse or waken. They may also have trouble standing or fall down. Some people exhibit mental confusion and slurred speech, but vital signs are often normal.

Other signs and symptoms of a benzodiazepine overdose include:

  • Slow or shallow breathing
  • Clammy skin
  • Low blood pressure
  • Enlarged pupils
  • Sluggish or depressed reflexes
  • A weak or rapid pulse
  • Bluish lips
  • Coma
  • Death

A person suffering from a benzo overdose might exhibit signs and symptoms opposite of the drug’s intended effect, such as excitement, agitation and talkativeness. This is referred to as a “paradoxical,” reaction, and occurs in less than 1 percent of patients.

The primary symptom of an overdose in children is ataxia, which is characterized by a loss of balance and unsteady or uncoordinated movements. The child may even appear drunk. This occurs in 90 percent of pediatric patients who overdose on benzos.

Risk Factors for a Benzo Overdose

A benzo overdose rarely results in death when it’s the only substance consumed. Most fatal overdoses involve a combination of drugs.

Individuals who misuse benzos or have a benzo addiction also have a higher overdose risk. That’s because they tend to use larger amounts of the drug, and they often combine them with other substances.

A number of other factors, including a person’s weight, genetics and age can also affect their risk of experiencing an overdose.

Mixing Benzos with Alcohol and Opioids

Mixing benzos and alcohol significantly increases the risk of an overdose. Combining benzos with opioid painkillers, cough medicines and other central nervous system depressants can lead to profound sedation, breathing trouble and death.

A 2018 editorial in The New England Journal of Medicine noted that approximately three quarters of deaths involving benzodiazepines also involved an opioid.

The risk of mixing benzos and opioids is so serious that that U.S. Food and Drug Administration in 2016 began requiring boxed warnings on benzos, prescription opioids and cough medications to alert the public and prescribers about potential dangers.

Benzos Riskier for Elderly

Elderly people are more susceptible to a benzo overdose. As we age, we experience physical changes that can slow the way we metabolize and eliminate drugs. This can cause a dangerous buildup of the drug in an older person’s system.

At the same time, benzodiazepine receptors in the brain become more sensitive. This can result in more pronounced benzo side effects, such as sedation, unsteadiness and memory loss. Even tiny doses of benzo drugs can cause marked confusion an elderly person.

Benzodiazepine Overdose Treatment

If someone is unconscious, not breathing or showing signs of a benzo overdose, call 911 immediately.

In some cases, a benzo antidote called flumazenil may be administered to reverse an overdose — but the reversal agent is only indicated in people who are infrequent benzo users. Otherwise, the drug can plunge a dependent person into benzo withdrawal and cause seizures.

Most benzo overdoses are treated with supportive care. Patients are monitored closely until the toxic effects of the drug wear off. In severe cases, a person may require respiratory support or mechanical ventilation.

An accidental benzodiazepine overdose can be a frightening wake-up call. If you or someone you know is struggling with a benzodiazepine addiction, treatment can help you overcome it and lead a drug-free life.

Benzodiazepines are highly addictive and can be difficult to quit without help. Benzo withdrawal, in particular, can cause symptoms that require the help of medical professionals. An assisted detox can relieve the discomfort associated with benzo withdrawal.

After you complete your detox, benzo treatment and rehab will provide you with the education and tools to stay drug-free. While there’s no magic cure for addiction, recovery is possible and treatment gives you the best chance of success.

Author
Amy Keller, RN, BSN
Content Writer, DrugRehab.com
As a former journalist and a registered nurse, Amy draws on her clinical experience, compassion and storytelling skills to provide insight into the disease of addiction and treatment options. Amy has completed the American Psychiatric Nurses Association’s course on Effective Treatments for Opioid Use Disorder and continuing education on Screening, Brief Intervention and Referral to Treatment (SBIRT). Amy is an advocate for patient- and family-centered care. She previously participated in Moffitt Cancer Center’s patient and family advisory program and was a speaker at the Institute of Patient-and Family-Centered Care’s 2015 national conference.
@DrugRehabAmy
editor
Kim Borwick, MA
Editor, DrugRehab.com

Was this article helpful?

How helpful would you rate this article?

    loading

    DrugRehab.com logo

    Thanks for helping us make our website better for visitors like you!

    View Sources

    Ready to make a change?

    Get cost-effective, quality addiction care that truly works.

    Start Your Recovery
    Question mark symbol icon

    Who am I calling?

    Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!

    Question mark symbol icon

    Who am I calling?

    Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.